Q. My father was prescribed simvastatin (Zocor) and fenofibrate (Tricor) for high cholesterol. Within months his speech started to slur and he began to have trouble swallowing.
His doctor sent him to a neurologist to be tested for ALS. The test was inconclusive but the symptoms worsened. We asked the doctors if statin drugs could have triggered this, and they both dismissed the idea.
Eventually my dad could not talk, eat or swallow liquids. He died at the age of 68, though he had been healthy until he started treating his cholesterol.
A. The connection between statin cholesterol-lowering drugs and ALS (also known as Lou Gehrig’s disease) is controversial. Since a link was first proposed in 2007, some studies have confirmed it while others have found no association. Some clinicians treating ALS patients have found that statins accelerate the decline (Amyotrophic Lateral Sclerosis, August 2008), while others deny it (Journal of the Neurological Sciences, Oct. 15, 2008).
Hundreds of people have related their experiences on our website (www.peoplespharmacy.com) and many are convinced that statins triggered ALS. One reader commented: “My brother was just diagnosed with ALS. He has been taking statins for about a year and a half. He’s developed weakness in his legs and hands and chokes when swallowing.”